Follow
Share

Hi mum has been on aricept over a month now the first month was 5mg now shes up to 10mg for the last 3 days. Apart from horrific nightmares shes now getting sick and feeling awful the first month was just a bit of nausea.

How long do I let her stay on this drug and will the sickness calm down eventually? Is there another one she may take?

Its only been 3 days but if shes going to suffer like this alot then what do I do? I have noticed shes more lucid since taking this drug and seems to have less mood swings?

This question has been closed for answers. Ask a New Question.
Try giving her 5 mg one day and 10 mg the next to see if the side effects go away. Of course you should talk to the doctor, but what do they know? It's not like they went to school to study it!

More seriously, if it's making her unhappy, cut the dose now, and try to raise the dose very slowly. My husband had constipation at first, but that has gone away completely. That makes me hope it will be worth finding a way to get through this first hard part.
Helpful Answer (0)
Report

I agree with vstefans. Ask the doctor about sticking to the lower dose.

I wouldn't put much faith in the "slows down the progression" idea. How would you know? You don't know how fast it would progress without the medication, because each person is absolutely unique in that respect.

A study in Great Britain a few years ago compared large numbers of Alzheimer's patients who took Aricept to those who did not. They found very little difference in the time before a nursing home was needed or to time of death. (Only 2% of the Aricept users did better than the non-users, if I'm remembering correctly.)

More important in my mind is whether the drug has any benefits in the present. According to WebMD, "Donepezil is used to treat confusion (dementia) related to Alzheimer's disease. It does not cure Alzheimer's disease, but it may improve memory, awareness, and the ability to function. This medication is an enzyme blocker that works by restoring the balance of natural substances (neurotransmitters) in the brain." Notice that there is nothing about slowing down the progression.

If this med helps your loved one function better, it is worthwhile. Maybe your loved one will still need nursing home care at the same point he would have without the drug, but if it has improved his quality of life in the meantime, isn't that what you want?

Aricept was quite helpful for my husband with Lewy Body Dementia. In fact, it was still effective 9+ years after he started taking it, as we found on when we stopped it , on hospice.

Like almost any drug for cognitive problems, you only learn what works for your loved one through experimentation and careful observation.
Helpful Answer (0)
Report

Good advice although her dementia may progress faster? I dont know? I asked the chemists if she thought they were any good? she said well you wont know until she stops them? this seems to be the answer alot to this, how do we know if it really slows it down until we take them off it?
Yep a tough one! I will ask her doc next week id rather she progressed than see her suffer like this feel so sorry for her. So sad she said today "well really wouldnt you be better off with dementia than taking these stupid tablets" I have to say I had to go and cry she really does think the tabs are to stop her getting dementia. Oh just break your heart to look at her little face! Yep this is bloody hard to watch!
Helpful Answer (0)
Report

I'd say talk the the doc right away and see if she might do OK on just the 5 mg dose instead.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.